Alert archive / Nebraska / Tornado Warnings in 1999
Tornado Warning 49, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 5, 1999, 5:06 PM CDT for Cedar County, Wayne County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1999, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 5, 1999, 5:40 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties
Counties Cedar County, NE, Wayne County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 5:25 PM CDT | Hail 0.75 | Belden, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1652 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KOMA 052206 RRA TOROMA NEC027-179-052240- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 506 PM CDT SAT JUN 5 1999 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CEDAR COUNTY IN NORTHEASTERN NEBRASKA NORTHWESTERN WAYNE COUNTY IN NORTHEASTERN NEBRASKA * UNTIL 540 PM CDT * AT 504 PM CDT... DOPPLER RADAR AND SPOTTERS INDICATED A TORNADO 15 MILES NORTH OF NORFOLK OR 6 MILES SOUTHWEST OF SHOLES... MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SHOLES AROUND 515 PM CDT BELDEN AROUND 525 PM CDT COLERIDGE AROUND 535 PM CDT LAUREL AROUND 535 PM CDT PEOPLE IN THE PATH OF THIS TORNADO SHOULD TAKE COVER IMMEDIATELY TO SAVE YOUR LIVES. MOVE TO A STURDY BUILDING...AND GO TO A BASEMENT IF POSSIBLE. A TORNADO WAS REPORTED BY A CITIZEN AT 502 PM CDT 1t5 MILES NORTH OF NORFOLK. BYRD &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 5, 1:55 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 5, 1:55 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 155 PM CDT SAT JUN 5 1999 IN THE SHORT TERM...FOCUS ALL DAY HAS BEEN ON IMPENDING SEVERE WEATHER OUTBREAK OVER THE CWA TONIGHT. WIDELY SCATTERED ELEVATED CONVECTION HAS FROM S CNTRL TO NE NEB SINCE 11AM APPARENTLY BEING AIDED BY INCRG UPPER DIVERGENCE ON LEADING EDGE OF APPROACHING 30H 100KT JET STREAK FROM THE SW. 18Z OAX SOUNDING SHOWING CAP DOWN TO 1.8 DEG C WITH CAPES UP TO NEAR 4000J/KG...THOUGH HELICITY NOT IMPRESSIVE YET. EXPECT AS JET STREAK CONINUES TO EJECT OUT INTO THE PLNS AND SFC LOW NEAR MULLEN STRENGTHENS...LOW LVL FLOW WILL BACK AND HELICITY WILL INCREASE THRU THE REMAINDER OF THE AFTN AND EARLY EVENING HRS. AS CLOSED 50H UPPER LOW OVER WRN CO EJECTS NEWD INTO THE CNTRL PLNS TNGT...SEVERE TSRA LIKELY. TWO AREAS OF DVLPMENT EXPECTED INITIALLY. LATEST WATER VAPOR STLT IMAGERY SHOWING UPPER LOW CENTERED OVER WRN CO ATTM WITH LOBE ROTATING THRU NE NM/SE CO. AS THIS LOBE INTERSECTS WITH DRY LINE WHICH EXTENDS FROM SFC LOW OVER MHN S TO GCK TO OK PANHDL...TSRA WILL ERUPT RPDLY PROBABLY OVER SW KS NEAR GCK. SVR TSRA ALSO LIKELY TO DVLP ALG WMFNT WHICH EXTENDS E FM SFC LOW ACROSS NCNTRL NE TO SE SD AS INCREASINGLY UNSTABLE WARM MOIST AIR IMPINGES ON IT. WELL DEFINED UPPER DIVERGENCE OVER ERN NE/SW IA TNGT SO STORMS WILL BE WELL VENTILATED. SRH PROGGED TO BE ABV 300 OVER ERN NE EARLY TNGT WITH BRN NEAR 35 SO SUPERCELLS LIKELY...ESPECIALLY EARLY BEFORE COMPLEX ORGANIZES INTO A SVR MCS LATER THIS EVENING. CORFIDI VECTORS SUGGEST THIS MCS TO PROPAGATE NE INTO ERN SD AND CNTRL/SRN MN. ADDITIONAL CONVECTION WHICH DVLPS ON DRYLINE OVER THE WRN PLAINS WILL PROPAGATE NE INTO ERN NE AND SW IA DURG THE OVERNIGHT HRS. LONGER TERM... SUN...LINGERING TSRA PSBL IN FAR SE NEB/SW IA EARLY SUN MRNG AS CDFNT MOVES THRU THE AREA. DEEP...RICH LOW LVL MSTR LIKELY TO BE SCOURED OUT TO SOME EXTENT AND GIVEN SUBSIDENCE ON BACK SIDE OF UPPER SYSTEM WHICH MOVES THRU SD AND INTO WRN MN LATE IN THE DAY...WILL KEEP E CNTRL NE AREA DRY. SLGT THREAT FOR INSTABILITY SHRA TO DVLP OVER THE NE IN THE AFTN AS HINTED AT IN THE AVN MDL AS MID LVL COLD POCKET MOVES ACROSS SD AND NRN NEB AND WILL INCLUDE IT IN THE ZONE GROUPING. SUN NIGHT AND MON APPEAR DRY AS UPPER HGHTS SLOWLY BUILD AGAIN AS NEW UPPER LOW DIGS INTO THE PAC NW. GUID TEMPS IN THE MID 80S SUN AND MON APPEAR REASONABLE...THROUGH IT SHOULD BE SOMEWHAT LESS HUMID WHICH WILL MAKE IT FEEL MORE COMFORTABLE. .OMA...NONE SKERRITT
In the hours before
Special weather statement, Jun 5, 11:07 AM CDT, 5 hours 59 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-061200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1107 AM CDT SAT JUN 5 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA WILL LIKELY BE REQUIRED LATE THIS AFTERNOON THROUGH TONIGHT. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH TONIGHT OVER EASTERN NEBRASKA NORTH OF A LINE FROM NEAR BLAIR TO WEST OF DAVID CITY. OVER THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. THE RISK OF SEVERE STORMS IS GENERALLY WEST OF A LINCOLN TO NORFOLK TO HARTINGTON LINE AFTER 3 OR 4PM...BUT THE THREAT OF SEVERE THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE REGION BY MID TO LATE EVENING. INITIALLY THERE IS A THREAT OF SUPERCELLS WITH TORNADOES AND LARGE HAIL WITH THE STRONGEST STORMS THAT DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING. THE SEVERE WEATHER THREAT THEN SHIFTS MORE TOWARD DAMAGING DOWNBURST WINDS AND HEAVY RAIN TOWARD AND EVEN AFTER MIDNIGHT. ANY HEAVY RAIN THAT FALLS COULD ESPECIALLY POSE A THREAT OF FLOODING ACROSS NORTHEAST NEBRASKA WHERE HEAVY RAIN FELL THURSDAY NIGHT. VERY WARM...MOIST AND UNSTABLE AIR WILL BE IN PLACE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRY LINE BY 3 OR 4PM OVER CENTRAL AND WESTERN NEBRASKA. AN AREA OF STRONGER WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE...AND CONTINUED SOUTH SURFACE WINDS FEEDING MOIST AND UNSTABLE AIR NORTHWARD...WILL AID IN THESE THUNDERSTORMS SPREADING EAST AND NORTHEAST THIS EVENING AND TONIGHT. SKERRITT
Special weather statement, Jun 5, 11:07 AM CDT, 5 hours 59 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-061200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1107 AM CDT SAT JUN 5 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA WILL LIKELY BE REQUIRED LATE THIS AFTERNOON THROUGH TONIGHT. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH TONIGHT OVER EASTERN NEBRASKA NORTH OF A LINE FROM NEAR BLAIR TO WEST OF DAVID CITY. OVER THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. THE RISK OF SEVERE STORMS IS GENERALLY WEST OF A LINCOLN TO NORFOLK TO HARTINGTON LINE AFTER 3 OR 4PM...BUT THE THREAT OF SEVERE THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE REGION BY MID TO LATE EVENING. INITIALLY THERE IS A THREAT OF SUPERCELLS WITH TORNADOES AND LARGE HAIL WITH THE STRONGEST STORMS THAT DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING. THE SEVERE WEATHER THREAT THEN SHIFTS MORE TOWARD DAMAGING DOWNBURST WINDS AND HEAVY RAIN TOWARD AND EVEN AFTER MIDNIGHT. ANY HEAVY RAIN THAT FALLS COULD ESPECIALLY POSE A THREAT OF FLOODING ACROSS NORTHEAST NEBRASKA WHERE HEAVY RAIN FELL THURSDAY NIGHT. VERY WARM...MOIST AND UNSTABLE AIR WILL BE IN PLACE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRY LINE BY 3 OR 4PM OVER CENTRAL AND WESTERN NEBRASKA. AN AREA OF STRONGER WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE...AND CONTINUED SOUTH SURFACE WINDS FEEDING MOIST AND UNSTABLE AIR NORTHWARD...WILL AID IN THESE THUNDERSTORMS SPREADING EAST AND NORTHEAST THIS EVENING AND TONIGHT. SKERRITT
Special weather statement, Jun 5, 4:31 PM CDT, 35 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-061200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 431 PM CDT SAT JUN 5 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTERS IN EASTERN NEBRASKA AND SOUTHWEST IOWA WILL NEED TO BE ACTIVATED TONIGHT. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH TONIGHT OVER EASTERN NEBRASKA NORTH OF A LINE FROM NEBRASKA CITY TO NORTHWEST OF FAIRBURY. OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TO THE SOUTH OF THIS LINE...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. THUNDERSTORMS...SOME SEVERE...HAVE ALREADY DEVELOPED OVER NORTHEAST NEBRASKA AND WERE MOVING RAPIDLY NORTHEAST. ADDITIONAL THUNDERSTORMS...SOME SEVERE...ARE DEVELOPING OVER WESTERN NEBRASKA AS A STRONG UPPER LEVEL DISTURBANCE MOVES OUT OF THE SOUTHERN ROCKIES AND INTO THE WESTERN SECTIONS OF THE CENTRAL PLAINS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN KANSAS THROUGH EARLY EVENING. THESE STORMS WILL MOVE NORTHEAST AND WILL LIKELY MOVE INTO THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA LATER THIS EVENING AND DURING THE EARLY MORNING HOURS SUNDAY...MAINLY FROM 9 PM THROUGH 4 AM. INITIALLY THERE IS A THREAT OF SUPERCELLS WITH TORNADOES AND LARGE HAIL WITH THE STRONGEST STORMS THAT DEVELOP THROUGH THE EARLY AND MID EVENING HOURS. THE SEVERE WEATHER THREAT THEN SHIFTS MORE TOWARD DAMAGING DOWNBURST WINDS AND HEAVY RAIN TOWARD MIDNIGHT. ANY HEAVY RAIN THAT FALLS COULD ESPECIALLY POSE A THREAT OF FLOODING ACROSS NORTHEAST NEBRASKA WHERE HEAVY RAIN FELL THURSDAY NIGHT. STORM SPOTTER GROUPS ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA SHOULD PREPARE FOR ACTIVATION SOMETIME DURING THE EVENING HOURS. SKERRITT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston, Wayne | 66 min |
| Jun 5, 4:21 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 34 min |
| Jun 5, 4:37 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 48 min |
| Jun 5, 5:36 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 34 min |
Nearby
Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.